EconPapers    
Economics at your fingertips  
 

Optimal Labor-Market Policy in Recessions

Philip Jung () and Keith Kuester

American Economic Journal: Macroeconomics, 2015, vol. 7, issue 2, 124-56

Abstract: Within a search and matching model with risk-averse workers, endogenous hiring and separation, and unobservable search effort, we show how to decentralize the constrained-efficient allocation by a combination of a production tax and three labor-market policy instruments: vacancy subsidies, layoff taxes, and unemployment benefits. We derive analytical expressions for the optimal mix of these over the business cycle. Calibrating the model to the US economy under the assumption that wages are rigid, we find that hiring subsidies and layoff taxes should rise considerably and persistently in recessions. The optimal variation in unemployment benefits, in contrast, is quantitatively small and short-lived. (JEL E24, E32, J24, J63, J64, J65)

JEL-codes: E24 E32 J24 J63 J64 J65 (search for similar items in EconPapers)
Date: 2015
Note: DOI: 10.1257/mac.20130028
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (68)

Downloads: (external link)
http://www.aeaweb.org/articles.php?doi=10.1257/mac.20130028 (application/pdf)
http://www.aeaweb.org/aej/mac/data/0702/2013-0028_data.zip (application/zip)
http://www.aeaweb.org/aej/mac/ds/0702/2013-0028_ds.zip (application/zip)
http://www.aeaweb.org/aej/mac/app/0702/2013-0028_app.pdf (application/pdf)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: Optimal Labor-Market Policy in Recessions (2012) Downloads
Working Paper: Optimal labor-market policy in recessions (2011) Downloads
Working Paper: Optimal Labor-Market Policy in Recessions (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejmac:v:7:y:2015:i:2:p:124-56

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Macroeconomics is currently edited by Simon Gilchrist

More articles in American Economic Journal: Macroeconomics from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2025-03-19
Handle: RePEc:aea:aejmac:v:7:y:2015:i:2:p:124-56